×

zbMATH — the first resource for mathematics

Ambiguous loci of the metric projection onto compact starshaped sets in a Banach space. (English) Zbl 0818.54026
The paper contains two main theorems and several auxiliary results. Let \(E\) denote a real Banach space with norm \(\|\cdot \|\) and \(S(E)\) the family of all nonempty, compact, starshaped subsets of \(E\) which is a complete metric space when endowed with the Hausdorff metric. Let \(\pi_ X\) be the metric projection onto \(X\), i.e. the mapping which associates to each \(a\in E\) the set of all points in \(X\) closest to \(a\) and let \(A(X)\) denote the ambiguous locus of \(X\), i.e. \(A(X)= \{a\in E\): \(\text{diam } \pi_ X (a)> 0\}\). In a complete metric space \(M\) the complement of any set of the first Baire category is called a residual subset of \(M\) and its elements are called typical elements of \(M\). A subset \(X\) of a metric space \(M\) is everywhere uncountable if for every \(a\in M\) and \(r>0\) the set \(X\cap B_ M (a,r)\) is nonempty and uncountable. A set \(X\) is starshaped with respect to a point \(u\in X\) if the closed segment \([u,x]\) is contained in \(X\) for every \(x\in X\) and \(\ker X\) is the set of all points with respect to which \(X\) is starshaped. The authors prove that a set \(A\) which denotes the set of all \(X\in S(E)\) with ambiguous locus \(A(X)\) everywhere uncountable in a strictly convex separable Banach space \(E\) with \(\dim E\geq 2\), is a residual subset of \(S(E)\). They also prove that a typical element of \(S(E)\) has a kernel consisting of a single point and a set of directions dense in the unit sphere of \(E\).

MSC:
54E52 Baire category, Baire spaces
52A30 Variants of convex sets (star-shaped, (\(m, n\))-convex, etc.)
PDF BibTeX XML Cite
Full Text: DOI EuDML
References:
[1] Balaganaskii, V.S.: Approximative properties of sets in Hilbert spaces. Math. Notes31, 397-404 (1982).
[2] Bartke, K., Berens, H.: Eine Beschreibung der Nichteindentigkeitsmenge f?r die beste Approximation in der Euklidischen Ebene. J. Approx. Theory47, 54-74 (1986). · Zbl 0619.41020 · doi:10.1016/0021-9045(86)90046-8
[3] Beer, G., Klee, V. Limits of starshaped sets. Arch. Math.48, 241-249 (1987). · Zbl 0603.46014 · doi:10.1007/BF01195358
[4] Borwein, J. M., Fitzpatrick, S.: Existence of nearest points in Banach spaces. Can. J. Math.41, 702-720 (1989). · Zbl 0668.46006 · doi:10.4153/CJM-1989-032-7
[5] De Blasi, F. S., Myjak, J.: Ambiguous loci of the nearest point mapping in Banach spaces. Arch. Math.61, 377-384 (1993). · Zbl 0822.46012 · doi:10.1007/BF01201454
[6] Gruber, P. M.: Die meisten Konvexen K?rper sind, glatt, aber nich zu glatt. Math. Ann.229, 259-266 (1977). · Zbl 0349.52004 · doi:10.1007/BF01391471
[7] Gruber, P. M.: Baire categories in Convexity. In: Gruber, P. M., Wills, J. M. (eds.) Amsterdam: North-Holland. Handbook of Convex Geometry 1993. · Zbl 0791.52002
[8] Gruber, P. M.:Zamfirescu, T.: Generic properties of compact starshaped sets. Proc. Amer. Math. Soc.108, 207-214 (1990). · Zbl 0683.52008 · doi:10.1090/S0002-9939-1990-0986649-X
[9] Klee, V.: Some new results on smoothness and routundity in normed linear spaces. Math. Ann.139, 51-63 (1959). · Zbl 0092.11602 · doi:10.1007/BF01459822
[10] Konjagin, S. V.: Set of points of nonemptiness of the metric projection. Mat. Zametki33, 641-655 (1983). (Russian).
[11] Singer, I.: Best Approximation in Normed Linear Spaces by Elements of Linear Subspaces. Berlin-Heidelberg: Springer, 1970. · Zbl 0197.38601
[12] Ste?kin, S. B.: Approximation properties of sets in normed linear spaces. Rev. Roumaine Math. Pures Appl.8, 5-18 (1963) (Russian).
[13] Vesel?, L.: A connectedness property of maximal monotone operators and its application to approximation theory. Proc. Amer. Math. Soc.115, 663-669 (1992). · Zbl 0762.47024
[14] Westphal, V., Frerking J.: On a property of metric projections onto closed subsets of Hilbert spaces. Proc. Amer. Math. Soc.105, 644-651 (1989). · Zbl 0676.41036 · doi:10.2307/2046912
[15] Zamfirescu, T.: Using Baire category in geometry. Rend. Sem. Mat. Univ. Politecn. Torino43, 67-88 (1984). · Zbl 0601.52004
[16] Zamfirescu, T.: Typical starshaped sets. Aequationes Math.36, 188-200 (1988). · Zbl 0661.52004 · doi:10.1007/BF01836090
[17] Zamfirescu, T.: The nearest point mapping is single valued nearly everywhere. Arch. Math.51, 563-566 (1990). · Zbl 0715.54013 · doi:10.1007/BF01188685
[18] Zhivkov, N. V.: Examples of plane compacta with dense ambiguous loci (submitted). · Zbl 1083.52501
[19] Zhivkov, N. V.: Compacta with dense ambiguous loci of metric projections and antiprojections (submitted). · Zbl 0842.41024
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.